As many of you know, I recently started nursing school at UNC. This past Wednesday, in what has come to be my favorite class thus far, we covered the urinary system and many of the pathological issues patients may have with it. One if the topics was Acute Renal Failure (ARF). As our professor was going over the symptoms and subsequent stages of recovery, I was sitting there in my chair thinking: “gee, this is exactly what happened t o Ezri after her second surgery (a full 4 years ago).” So I waited until class ended and went up to speak with our professor who basically confirmed what I had realized myself in the past hour. Back on June 15, 2009 our family was out in Phoenix and Ezri was undergoing her second surgery. It was already a surgery full of conflict between the neurologists at BNI and us. Ezri’s first surgery (transcallosal) had been 10/31/08 and while in the first months post op she had flourished, we had seen a dramatic decline in her during the spring of 2009. She was staring all the time, not so much gelastics, but just ‘zoned out’ and not able to do things requiring cognition that she had previously been able – it felt like we were ‘losing’ her. We went to BNI saying she was in decline, and wanting to get the rest of the tumor out and they came back at us saying that she had to have an EEG to prove the seizures, did we have any videos of the events, etc. We provided all of the above, even videos of us pinching her during a staring spell so hard any child would have screamed and with absolutely no reaction from Ezri. But unfortunately, common to HH, the EEGs were negative for seizures and so they wouldn’t allow her a surgery. This is where Dr. Rekate became our hero. In his wisdom, he scheduled a tentative surgery date. I think through our email correspondence he could tell how frightened I was over what was going on with Ezri; and he knows that mothers don’t freak out like that or push a child into brain surgery for no reason. We went to talk with him on the Friday before the surgery was scheduled and he knew. He told us he had to think about it a bit, we should have lunch and come back in the afternoon. We couldn’t do much of anything, much less eat, so we we just waited for him. He came back and told us “if it was my granddaughter, I’d want her to have the surgery, so I’ll do it.” The surgery on Monday 6/15 went very well–flawlessly in fact, with Drs. Rekate and Nakaji working together on an OZ approach. We met Ezri in post-op and went up with her to the PICU to get her settled in. A standard order post-op for all HH surgeries is to give a dose of phenytoin (actually a ‘loading dose’ which is more than a typical dose to get blood levels up quickly) as an added measure to prevent post-op seizures from surgery irritation. The nurse injected it into the IV and Ezri immediately went into an entire body seizure (probably grand mal) with eyes rolling up and looking as scared as she could be, and was only stopped 7 minutes later when they injected Ativan. What had happened was that the anesthesiologist had already administered a loading dose of phenytoin in the operating room, but had not charted it in the usual place. The nurse missed it (b/c it was charted in a different place) and had given another dose, resulting in a major seizure from toxic levels of the drug. NOTE: I wrote a blog post about this experience here. In the PICU Ezri mostly slept for about 3 days. Her urine turned brown with a lot of sediment and this really scared us that something was very wrong with her (my professor’s comment on Wednesday was “oh yeah, that’s coca-cola urine, that’s usually kidney failure”). We were told all the tests were coming back okay and that the RBCs in her urine were probably from abrasion from the catheter. No matter what we were told, I did not believe this for a second. Her urine was full of RBCs, glucose, ketones – but the glucose and ketones could be explained by probably 5 other things since she had had major surgery, so not truly indicative of anything. Once the levels of phenytoin came down to ‘normal’ levels (Ezri blood level had been at 35, when the upper limit of normal is 20), the urine became yellow again, she recovered perfectly from the surgery part and we went home. Still, it was one of those situations where you KNOW something is wrong, and there is no test that can absolutely prove it – and the hospital for obvious reasons wasn’t going to jump up and down saying kidney failure if they didn’t have to and it would heal on its own. Over the next 2 months at home Ezri drank huge volumes of fluid. Typical for her at 2.5 years old was about 30 oz per day and she was consuming 60-80oz. Our first thought was DI of course and we took her in on multiple occasions for sodium checks – all normal – plus, her urine was not the least bit dilute, which is typical for DI. Each night, she would overflow her diaper (even the biggest size) and I would walk into her room and get hit with an overwhelming smell (the entire room would smell) of rotten, old urine. Something was seriously wrong! We had a number of urinalysis tests done and found that there were always huge numbers of WBCs in the urine, indicative of an infection, they would culture it, and no bacteria would grow (because it wasn’t an infection). She was even given a round of antibiotics to no avail. Eventually, at around the 2 month mark post-op, Ezri’s fluid intake and urine returned to normal, and although we’ve always known something had been wrong, we had never known for sure. So in pathophysiology on Wednesday, I realized that Ezri had displayed all the symptoms of Acute Renal Failure and with all the doctors we saw in the time period afterward, I am really surprised that no one recognized it. Luckily, most people who have ARF go on to have no issues later in life, but it is still important to be aware of as these patient’s kidneys are more sensitive and prone to injury, than someone who’s never had it. I went to our pediatrician yesterday as I wanted this to be officially in Ezri’s health history and found out that ibuprofin, for example, is hard on the kidneys and shouldn’t be our ‘go to’ pain reliever for Ezri, it should be tylenol. It’s also important to be aware of as Ezri will probably require meds the rest of her life for seizure control, and we need to make sure we’re not giving something nephrotoxic. We’ll see a pediatric nephrologist sometime in the future, not because anything is currently wrong, but as a precaution.
SUBSCRIBE TO BLOG VIA EMAIL
American Epilepsy Society Behavior behavior and seizures cognitive Comorbidities Comorbidity complex partial seizures continuing education opportunity dacrystic seizures DC Family Forum diagnosis Education Education about Seizures education plans Epilepsy Awareness Family Forum fundraising gelastic seizures HopeforHH.org Hope for Hypothalamic Hamartomas hypothalamic hamartoma hypothalamic hamartoma diagnosis Hypothalamic Hamartoma Research laser surgery living with hh Living with Hypothalamic Hamartoma medication changes Neurology neuropsychiatry neuropsychologist Our Team post-surgery rage seizures Registration research Save The Date School stereotactic laser ablation SUDEP Symposium Texas Children's Hospital transcallosal surgery treatment Volunteer Washington